Antibiotics for Acne Linked to Sore Throat, Penn Study Shows

facebook twitter google print email
Media Contact:Kim Menard | Kim.Menard@uphs.upenn.edu | 215-662-6183November 22, 2011

Oral antibiotics used to treat acne are linked to symptoms of sore throat, according to a study by researchers with the Perelman School of Medicine at the University of Pennsylvania, published Online First in the Archives of Dermatology , one of the JAMA/Archives journals.

Oral antibiotics used to treat acne are linked to symptoms of sore throat, according to a study by researchers with the Perelman School of Medicine at the University of Pennsylvania, published Online First in the Archives of Dermatology , one of the JAMA/Archives journals.

"Our studies show that the odds of developing self-reported pharyngitis (sore throat) is more than three times baseline in patients receiving oral antibiotics for acne versus the odds for those who are not receiving oral antibiotics," the authors conclude. "The true clinical importance of these findings needs to be evaluated further by prospective studies."

David J. Margolis, MD, PhD, professor of Dermatology and Epidemiology and colleagues with the Perelman School of Medicine at the University of Pennsylvania, conducted two concurrent studies of students (a cross-sectional study and a longitudinal study) to examine the association between antibiotics used to treat acne and sore throat. The authors also examined the association between oral antibiotics and colonization rates of group A streptococcus, a form of bacteria responsible for most cases of streptococcal illness, as previous research has shown a link between oral antibiotics and higher rates of group a strep.

Click here to view the full release.

Multimedia